Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Bicyclic units of $\mathbb{Z} S_n$

Authors: Aurora Olivieri and Ángel del Río
Journal: Proc. Amer. Math. Soc. 131 (2003), 1649-1653
MSC (2000): Primary 20C05; Secondary 16U60
Published electronically: January 15, 2003
MathSciNet review: 1953568
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the group generated by the bicyclic units of $\mathbb{Z} S_n$ has torsion for $n\ge 4$. This answers a question of Sehgal (1993).

References [Enhancements On Off] (What's this?)

  • 1. P. J. Allen and C. Hobby, A characterization of units in 𝑍𝑆₄, Comm. Algebra 16 (1988), no. 7, 1479–1505. MR 941181, 10.1080/00927878808823639
  • 2. H. Bass, J. Milnor, and J.-P. Serre, Solution of the congruence subgroup problem for 𝑆𝐿_{𝑛}(𝑛≥3) and 𝑆𝑝_{2𝑛}(𝑛≥2), Inst. Hautes Études Sci. Publ. Math. 33 (1967), 59–137. MR 0244257
  • 3. E. Jespers and M. M. Parmenter, Bicyclic units in 𝑍𝑆₃, Bull. Soc. Math. Belg. Sér. B 44 (1992), no. 2, 141–146. MR 1313860
  • 4. Alexander J. Hahn and O. Timothy O’Meara, The classical groups and 𝐾-theory, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 291, Springer-Verlag, Berlin, 1989. With a foreword by J. Dieudonné. MR 1007302
  • 5. S. K. Sehgal, Units in integral group rings, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 69, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc., New York, 1993. With an appendix by Al Weiss. MR 1242557

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20C05, 16U60

Retrieve articles in all journals with MSC (2000): 20C05, 16U60

Additional Information

Aurora Olivieri
Affiliation: Departamento de Matemáticas, Universidad Simón Bolívar, Apartado Postal 89000, Caracas 1080-A, Venezuela

Ángel del Río
Affiliation: Departamento de Matemáticas, Universidad de Murcia, 30100 Murcia, Spain

Received by editor(s): May 16, 2001
Received by editor(s) in revised form: July 17, 2001
Published electronically: January 15, 2003
Additional Notes: The second author was partially supported by the D.G.I. of Spain and Fundación Séneca of Murcia.
Communicated by: Stephen D. Smith
Article copyright: © Copyright 2003 American Mathematical Society